West Virginia, 2024Damaging Winds in West Virginia, June 29 to 30, 2024
June 29 to 30, 2024 · NWS RLX · 11 events in 6 counties and zones
In the midst of abnormally hot conditions around the region, strong to severe thunderstorms thrived across West Virginia on June 29th and 30th. On both days, storms initially developed during peak heating hours and progressed through the state before diminishing with the loss of daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the midst of abnormally hot conditions around the region, strong to severe thunderstorms thrived across West Virginia on June 29th and 30th. On both days, storms initially developed during peak heating hours and progressed through the state before diminishing with the loss of daytime heating. Storm damage was mainly observed in the form of downed trees each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 12:45 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 29, 12:45 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
145 PM EDT Sat Jun 29 2024
.SYNOPSIS...
Warm and increasingly humid, with severe storms and heavy rain
possible today into tonight. A cold front brings more rain and
storms Sunday. Dry to start the week, becoming hot by Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM Saturday...
Key Point:
* Severe storms and heavy downpours possible this afternoon
and evening.
A few showers and storms are possible early this afternoon, then a
more organized line of convection is expected to arrive by late
afternoon and trudge east across the area through the evening while
a shortwave passes overhead and a cold front approaches from the
west.
Moisture will feed into the area out ahead of the front, allowing
precipitable water values to climb to 2 to 2.25 inches by the end of
the day. Such high moisture should support heavy downpours which
could create a few localized flooding issues in poor drainage or low-
lying areas. Along with moisture, daytime heating will contribute to
increasingly unstable conditions. During the late afternoon and
evening, moderate to strong instability is expected to support
isolated to scattered severe storms. The environment will be most
favorable for a damaging wind threat; however, there is also a low
(2-4%) risk for tornadoes in the northern third of the CWA.
At least a few showers and storms may persist overnight amid warm
and muggy conditions. On Sunday, more showers and storms form
ahead of and along the cold front -- which is expected to reach
southeast Ohio in the morning and then sweep east across the
CWA. A stronger storm or two could be possible during the
frontal passage, then precipitation should gradually taper off
from west to east behind the front during the latter half of the
day.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM Saturday...
The beginning of the new calendar month opens up with pleasant
weather in the wake of the weekend frontal passage. A brief
reprieve from the overbearing temperatures and dry weather will
arrive in the form of high pressure spreading over the Ohio
Valley. Afternoon highs are progged to only reach the upper 70s
in the central lowlands and the 60s along the mountains.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 100 PM Saturday...
Upper level ridging will continue to support dry weather on
Tuesday, with temperatures returning to seasonable for this time
of year.Pressure height rises will translate into a rise in
temperatures beginning on Tuesday and heading into highs
extending into the 90s across the lower elevations. The ridge
begins to flatten and sink down into the southern half of the
country on the 4th of July, making way for a frontal boundary
and its associated line of showers and storms. Models remain on
track with this boundary struggling to surpass the forecast area
on Thursday, becoming stationary over the area for the end of
the week. Maintained central guidance chance to likely POPs for
this timeframe, and held onto convection even during the
overnight hours due to the persnickety front hanging about
during the holiday weekend.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
As of 140 PM Saturday...
VFR conditions are currently present across the majority of the
area, though scattered showers have begun to develop. Showers
and storms are expected to become more widespread later this
afternoon into the evening, with temporary restrictions to
visibility likely to occur in heavy rain. Ceilings could also
dip down to MVFR in today's storms.
A few showers and storms may persist through the night and
ceilings are expected to gradually lower into the early morning
hours as a cold front approaches. Ceilings should deteriorate
to MVFR at most locations, with IFR possible along the
mountains. Sub-VFR conditions remain possible as rain and storms
accompany the frontal passage on Sunday, then gradual
improvement should occur from west to east in its wake.
Gusty southwest flow is expected to become variable this
evening, with strong winds possibility in storms that develop
later today into tonight. On Sunday, winds are expected to be
west to southwest ahead of the front, then turn northwesterly
once it moves through.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage of storms today and tonight may
vary from the forecast. Flight category could temporarily lower
more than anticipated within storms or heavy rain.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M M M
PKB CONSISTENCY H H H H H H M M M M M M
CKB CONSISTENCY H H H H H H H M M M M M
AFTER 18Z SUNDAY...
Brief IFR possible with thunderstorms Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/JLB
NEAR TERM...JLB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JLB
Hazardous weather outlook, Jun 29, 2:21 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EDT Sat Jun 29 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-300730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
321 AM EDT Sat Jun 29 2024
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Thunderstorms this afternoon into late evening could become severe.
Isolated flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms Sunday could become severe, especially in the afternoon.
Isolated flash flooding is also possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 29, 12:45 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
145 PM EDT Sat Jun 29 2024
OHZ075-085-086-291815-
Athens OH-Meigs OH-Gallia OH-
145 PM EDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT MEIGS...NORTHEASTERN GALLIA AND
SOUTH CENTRAL ATHENS COUNTIES THROUGH 215 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pomeroy, Rutland, Forked Run State Park, Tuppers Plains, Chester,
Dyesville, Darwin, Salem Center, Harrisonville, Dexter, and
Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3909 8177 3903 8201 3903 8202 3902 8204
3897 8224 3910 8232 3915 8231 3934 8191
TIME...MOT...LOC 1745Z 245DEG 26KT 3909 8221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEKSpecial weather statement, Jun 29, 1:20 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
220 PM EDT Sat Jun 29 2024
WVZ010-011-019-020-291845-
Doddridge WV-Ritchie WV-Pleasants WV-Tyler WV-
220 PM EDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLEASANTS...
NORTHERN RITCHIE...NORTHWESTERN DODDRIDGE AND SOUTHWESTERN TYLER
COUNTIES THROUGH 245 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Bend State Park, or near Harrisville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrisville, Pennsboro, West Union, North Bend State Park, Ellenboro,
Cairo, Pullman, Alma, Greenwood, Blandville, New Milton, Smithburg,
Mountain, Hebron, Pike, and Highland.
This includes Route 50 in West Virginia between mile markers 29 and
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3917 8116 3927 8122 3947 8079 3922 8066
TIME...MOT...LOC 1819Z 248DEG 27KT 3923 8112
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEKThunderstorm Wind, Ritchie
- When
- June 29, 1:49 PM EST
- Where
- Ritchie County, 1.6 mi W of Pennsboro
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.280, -81.000
One downed tree was observed on Pennsboro Industrial Park Road, which blocked both lanes of traffic.
Thunderstorm Wind, Wood
- When
- June 29, 2:40 PM EST
- Where
- Wood County, 0.87 mi SE of Lowdell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.060, -81.610
Multiple trees were blown down at the intersection of Pond Creek Road and Joshus Fork Road in Rockport.
Thunderstorm Wind, Doddridge
- When
- June 29, 3:00 PM EST
- Where
- Doddridge County, 1.07 mi E of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.300, -80.760
A few large trees were blown down on Rock Run Road in West Union.
Thunderstorm Wind, Ritchie
- When
- June 29, 3:07 PM EST
- Where
- Ritchie County, Prunty
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.120, -81.000
In Harrisville, a tree brought down power lines onto Smiths Run Road.
Thunderstorm Wind, Doddridge
- When
- June 29, 3:10 PM EST
- Where
- Doddridge County, 1.48 mi NNW of Miletus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.250, -80.590
A few trees were blown down along Clark Farm Road.
Thunderstorm Wind, Putnam
- When
- June 29, 9:08 PM EST
- Where
- Putnam County, 0.88 mi NE of Hurricane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.440, -82.020
A tree was blown down on Hurricane Creek Road.
Thunderstorm Wind, Cabell
- When
- June 29, 9:13 PM EST
- Where
- Cabell County, 0.88 mi SE of Martha to 0.88 mi SE of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 38.370, -82.270
A few areas of downed trees were observed between Milton and Pea Ridge, including along Franklin Court and Davis Creek Road.
Thunderstorm Wind, McDowell
- When
- June 30, 3:43 PM EST
- Where
- McDowell County, Mohegan
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.450, -81.630
A tree was blown down on Mohegan Left Fork Road near the Davy township.
Thunderstorm Wind, McDowell
- When
- June 30, 3:49 PM EST
- Where
- McDowell County, 0.88 mi SE of Hemphill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -81.590
A downed tree fell into the yard of a home in the Welch community and broke the swing set.
Thunderstorm Wind, McDowell
- When
- June 30, 4:03 PM EST
- Where
- McDowell County, 0.55 mi E of Kyle
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 37.400, -81.420
Outside the town of Keystone, a tree branch fell in front of a moving car. The car was able to avoid the downed tree, but it ultimately blocked one lane of the road after it fell.
Thunderstorm Wind, McDowell
- When
- June 30, 4:07 PM EST
- Where
- McDowell County, 0.55 mi E of Six
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 37.370, -81.640
A tree fell down onto Silktree Drive outside the town of War. The tree blocked one lane of traffic going up the mountain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 29, 2024$130 million · 4 in hail · 6 events
- Flash Flooding and Debris Flows in New Mexico, June 29 to 30, 2024$13 million · 55 kt wind · 14 events
- Damaging Winds in Pennsylvania, June 29, 2024$117,000 · 83 kt wind · 29 events
- Tornado and Damaging Winds in Indiana, June 29, 2024$137,000 · 59 kt wind · 10 events
- Heat in Oklahoma, June 29 to 30, 202439 events
- Excessive Heat and Heat in Tennessee, June 29 to 30, 202434 events
- Excessive Heat in Oklahoma, June 29 to 30, 202434 events
- Damaging Winds and Lightning Strike in Missouri, June 29, 2024$43,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, June 29, 20244 injured · 1 event
- Hail and Damaging Winds in Michigan, June 29, 2024$19,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Texas, June 29, 2024$29,000 · 1.5 in hail · 4 events
- Excessive Heat and Heat in Kentucky, June 29, 202422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191201, 1191202, 1191205, 1191207, 1191219, 1191221, 1191227, 1191232, 1191233, 1191234, 1191235.